Louisiana, 2012

Tropical Storm and Flash Flood in Louisiana, August 28 to 31, 2012

August 28 to 31, 2012 · NWS LCH · 12 events in 11 counties and zones

Hurricane Issac made landfall in Southeast sections of Louisiana, however tropical storm conditions were felt well to the west of the center. No injuries or deaths were reported.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Hurricane Issac made landfall in Southeast sections of Louisiana, however tropical storm conditions were felt well to the west of the center. No injuries or deaths were reported. Scattered power outages and downed trees occurred. As the system lifted north of the area flash flooding occurred in Rapides Parish as rain bands sat over the same location. The highest surge occurred at Amerada Pass were a storm tide rose to 3.46 feet resulting in a surge of 2.18 feet. Tides were actually pushed out at most coastal locations while the hurricane was making landfall resulting in tides at some locations 1 to 3 feet below normal and boats being stranded for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 28, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, Aug 28, 11:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1249 PM CDT TUE AUG 28 2012

.AVIATION...WINDS ARE STEADILY INCREASING AND GUSTY UNDER AN
ALTOCU DECK AS NEWLY DESIGNATED HURRICANE ISAAC MAKES ITS WAY
TOWARDS SOUTHEAST LOUISIANA. MVFR CIGS AND A FEW SHOWERS ARE
EXPECTED TO MOVE INTO THE ACADIANA TERMINALS LFT AND ARA IN A FEW
HOURS WITH GUSTS TO 30 KTS. IF CURRENT PROJECTIONS HOLD, BPT, LCH
AND AEX WILL ENCOUNTER MVFR CIGS AND RAIN WITH GUSTS 30 TO 40
KNOTS WEDNESDAY MORNING WHILE THE ACADIANA AIRPORTS CAN EXPECT DRIVING
RAINS MVFR CIGS AND GUSTS AS HIGH AS 45 KNOTS.

SWEENEY

&&

.PREV DISCUSSION... /ISSUED 1157 AM CDT TUE AUG 28 2012/

..ISAAC NOW A HURRICANE...

DISCUSSION...
RECENTLY UPGRADED HURRICANE ISSAC CONTINUES TO HEAD NORTHWEST
TOWARD SOUTHEAST LOUISIANA. THE LATEST FORECAST TRACK HAS SHIFTED
A BIT TO THE WEST POST LANDFALL TOMORROW AND TOMORROW NIGHT...WITH
THE END RESULT BEING A SLIGHTLY HIGHER WIND FORECAST FOR THE AREA.
NO CHANGES TO THE HAZARD GRIDS WERE NEEDED AT THIS TIME...BUT THAT
COULD CHANGE FOR INLAND AREAS SHOULD THERE BE ANY FURTHER WESTWARD
ADJUSTMENTS IN THE FORECAST TRACK.

FIRST PERIOD GRIDS WERE UPDATED TO REFLECT LATEST OBS/TRENDS...BUT
OTHERWISE NO MAJOR CHANGES TO THE FORECAST AT THIS TIME.

FOR THE COASTAL WATERS...ONE ITEM THAT WE HAVE NOT REALLY ADDRESSED
MUCH IS THE POSSIBILITY FOR VERY LOW WATER CONDITIONS TO DEVELOP ON
THE BACKSIDE OF ISSAC. IT IS ASSUMED THAT SHIPPING/BOATING
OPERATIONS ARE ALREADY GEARED UP FOR THE POTENTIAL IMPACTS OF THE
STORM ITSELF...SO A LOW WATER ADVISORY IS CURRENTLY NOT PLANNED.
I DID WANT TO POINT OUT THE POTENTIAL FOR THIS LOW WATER TO
OCCUR...HOWEVER...SINCE IT COULD BE A BIT CONFUSING TO SEE THAT
HAPPEN AND HEAR THAT A STORM SURGE IS POSSIBLE. THE REALITY IS
THAT BOTH CONDITIONS ARE POSSIBLE AND CONSISTENT WITH THE EXPECTED
TRACK OF THIS CYCLONE.

13

PREV DISCUSSION... /ISSUED 547 AM CDT TUE AUG 28 2012/

DISCUSSION...
TROPICAL STORM ISAAC VERY CLOSE TO BECOMING A HURRICANE THIS
MORNING...WITH LATEST SAT IMAGERY BEGINNING TO SHOW A RAGGED EYE.
NEVERTHELESS...ISAAC REMAINS A VERY LARGE CYCLONE...WITH TROPICAL
STORM FORCE WINDS EXTENDING 180 NAUTICAL MILES ACROSS THE NE & NW
QUADRANTS OF THE STORM. THUS...TROPICAL STORM FORCE WINDS ALREADY
INFRINGING ACROSS THE FAR SOUTHEASTERN COASTAL WATERS ZONES.
ALSO...ISAAC MADE A SLIGHT WNW JOG OVERNIGHT...WHICH MADE IT
NECESSARY TO ADJUST THE FORECAST TRACK A LITTLE WEST AS WELL.

FOR THE TWO REASONS ABOVE...THE TROPICAL STORM WARNINGS HAD TO BE
EXTENDED WESTWARD TO CAMERON...AND INCLUDES PARISHES FROM RAPIDES...
ALLEN...JEFF DAVIS...AND EASTERN CAMERON EASTWARD TO THE
ATCHAFALAYA RIVER. THE TROPICAL STORM WATCH WAS EXTENDED WESTWARD
TO HIGH ISLAND...INCLUDING JEFFERSON AND ORANGE COUNTIES IN SE TX
ONLY. THE TROPICAL STORM WATCH REMAINS UNCHANGED ACROSS WESTERN
CAMERON...CALCASIEU...BEAUREGARD...AND VERNON PARISHES.

TROPICAL STORM CONDITIONS WILL CONTINUE TO SPREAD NW THIS MORNING
ACROSS THE COASTAL WATERS INTO SC LA LATER THIS AFTERNOON AND
EVENING. THE CENTER IS EXPECTED TO MAKE LANDFALL AROUND MIDNIGHT...AND
CONTINUE NW ACROSS SE LA OVERNIGHT INTO WED MORNING AND AFTERNOON.

AT THIS TIME...THE HEAVIEST RAINFALL IS EXPECTED TO REMAIN ALONG
AND EAST OF THE ATCHAFALAYA RIVER. GENERAL RAINFALL WILL BE NEAR
ONE INCH ACROSS SE TX...1-2 INCHES ACROSS SW AND W LA...AND 2-3
INCHES ACROSS C AND SC LA. THUS...FLASH FLOOD WATCH NOT ISSUED AT
THIS TIME.

SPECIFIC VALUES OF STORM SURGE...WIND SPEEDS AND OTHER WEATHER
THREATS ARE OUTLINED IN OUR HURRICANE LOCAL STATEMENT.

BY THU EVENING INTO FRI MORNING...ISAAC WILL BE MOVING ACROSS NE
LA INTO AR...WITH SHRA/TSRA GRADUALLY TAPERING OFF. TRAILING
MOISTURE OFTEN ASSOCIATED WITH RE CURVING TROPICAL CYCLONES WILL
REMAIN ACROSS OUR REGION...KEEPING SLIGHTLY HIGHER POPS THU NIGHT
INTO FRI. THIS WILL TAPER OFF INTO THE WEEKEND...WITH ONLY A
SLIGHT CHANCE OF SHRA/TSRA EARLY NEXT WEEK.

DML

MARINE...
NORTH WINDS AHEAD OF THE LARGE CIRCULATION ASSOCIATED WITH ISSAC
WILL CONTINUE TO INCREASE AS THE CYCLONE APPROACHES THE LOUISIANA
COAST. WITH THE FORECAST TRACK SHIFTING A BIT WESTWARD...AND THE
TROPICAL STORM FORCE WIND RADIUS EXPANDING TO THE NORTHWEST...TROPICAL
STORM WARNING HAS BEEN EXTENDED WESTWARD TO CAMERON...AND TROPICAL
STORM WATCH WESTWARD TO HIGH ISLAND.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  77  87  77  89 /  20  40  60  60  40
KBPT  93  77  90  78  90 /  20  40  50  50  30
KAEX  92  76  88  75  86 /  20  40  90  80  60
KLFT  89  76  85  76  86 /  20  70 100  80  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: ACADIA...ALLEN...
     AVOYELLES...EAST CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST.
     LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: BEAUREGARD...
     CALCASIEU...VERNON...WEST CAMERON.

     HURRICANE WATCH FOR THE FOLLOWING ZONES: IBERIA...LAFAYETTE...
     LOWER ST. MARTIN...ST. MARY...UPPER ST. MARTIN...VERMILION.

TX...TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: JEFFERSON...
     ORANGE.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...VERMILION BAY...WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     TROPICAL STORM WATCH FOR THE FOLLOWING ZONES: CALCASIEU LAKE...
     COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20
     NM...SABINE LAKE...WATERS FROM CAMERON LA TO HIGH ISLAND TX
     FROM 20 TO 60 NM.

     HURRICANE WATCH FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM...
     VERMILION BAY...WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Aug 28, 5:22 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
622 AM CDT TUE AUG 28 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-291130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
622 AM CDT TUE AUG 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM ISAAC WILL CONTINUE MOVING WEST NORTHWEST
APPROACHING THE SOUTHEAST LOUISIANA COAST TODAY. TROPICAL STORM
FORCE WINDS WILL GRADUALLY SPREAD NORTHWEST ACROSS THE COASTAL
WATERS FROM CAMERON EASTWARD TO THE ATCHAFALAYA RIVER THIS MORNING...AND
ACROSS SOUTH CENTRAL LOUISIANA THIS AFTERNOON AND EVENING...WHERE
THE STRONGEST WINDS WILL OCCUR. THE TROPICAL STORM WARNINGS HAD TO BE
EXTENDED WESTWARD TO CAMERON...AND INCLUDES PARISHES FROM RAPIDES...
ALLEN...JEFF DAVIS...AND EASTERN CAMERON EASTWARD TO THE
ATCHAFALAYA RIVER. THE TROPICAL STORM WATCH WAS EXTENDED WESTWARD
TO HIGH ISLAND...INCLUDING JEFFERSON AND ORANGE COUNTIES IN SE TX
ONLY. THE TROPICAL STORM WATCH REMAINS UNCHANGED ACROSS WESTERN
CAMERON...CALCASIEU...BEAUREGARD...AND VERNON PARISHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISAAC WILL CONTINUE NORTHWESTWARD ACROSS SOUTHEAST LOUISIANA INTO
NORTHEAST LOUISIANA WEDNESDAY...WITH TROPICAL STORM CONDITIONS
EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL LOUISIANA. ONCE THE
SYSTEM MOVES NORTH OF THE REGION THURSDAY...SHOWER AND
THUNDERSTORM CHANCES WILL BEGIN TO DIMINISH BY LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY BY LATE TODAY INTO WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 tropical storm, 1 flash flood. Local standard time, as filed.

Tropical Storm, St. Mary

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
St. Mary forecast zone
Property damage
$10,000
Reported by
Broadcast Media

Scattered trees and power outages were reported across Saint Mary Parish Tuesday through Thursday August 28-30th. Maximum power outages were around 6600 customers. A few homes had trees land on them and a warehouse had a section of its roof blown off. The Morgan City pump station had its roof ripped off. 39 homes reported damage like lost shingles...a fence...or shed. As the hurricane was making landfall in Southeast Louisiana the gauge at the Tesoro Terminal recorded a tide of -3.01 feet before returning back to +1.10 feet. The tide gauge at Amerada Pass recorded a storm tide of -1.79 feet before rising to +3.46 feet resulting in a surge of 2.18 feet. A sustained wind of 40 knots with a gust of 51 knots at Amerada Pass.

Tropical Storm, Lower St. Martin

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Lower St. Martin forecast zone
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Scattered trees and power outages were reported across Saint Martin Parish Tuesday through Thursday August 28-30th. Maximum power outages were around 2600 customers parish wide. A few homes had minor roof damage.

Tropical Storm, Upper St. Martin

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Upper St. Martin forecast zone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Scattered trees and power outages were reported across Saint Martin Parish Tuesday through Thursday August 28-30th. Maximum power outages were around 2600 customers parish wide. A few homes had minor roof damage.

Tropical Storm, Iberia

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Iberia forecast zone
Property damage
$5,000
Reported by
Broadcast Media

Scattered trees and power outages were reported across Iberia Parish during the storm. Maximum power outages were around 6900 customers. A few homes had trees land on them resulting in minor damage. Acadiana regional airport reported a sustained wind of 35 knots with a peak gust of 46 knots.

Tropical Storm, St. Landry

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
St. Landry forecast zone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.599, -92.006 (the zone’s center; the record gives no point)

Scattered trees and power outages were reported across Saint Landry Parish. Maximum power outages were around 5100 customers. A few homes received minor damage when trees fell on them.

Tropical Storm, Lafayette

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Lafayette forecast zone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.207, -92.064 (the zone’s center; the record gives no point)

Scattered trees and power outages were reported across Lafayette Parish. Maximum power outages were around 5000 customers. A few homes had trees fall on them resulting in minor damage and one structure was noted to have roof damage from a wind gust. The maximum wind gust recorded at Lafayette Regional Airport was 45 knots.

Tropical Storm, Vermilion

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Vermilion forecast zone
Property damage
$5,000
Reported by
Broadcast Media

Scattered trees and power outages were reported across Vermilion Parish. Maximum power outages were around 2500 customers. One home in Abbeville had a tree fall on it. Due to the extreme low water levels on the west side of Isaac many boats of commercial fisherman and shrimpers got stuck in the mud in the Delcambre canal.

Tropical Storm, Acadia

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Acadia forecast zone
Property damage
$5,000
Reported by
Broadcast Media

A few trees and power lines were blown down across Acadia Parish. Maximum power outages were around 2200 customers. A tree fell on a house in Crowley during the storm.

Tropical Storm, Evangeline

When
August 28, 12:00 PM CST to August 30, 10:00 AM CST
Where
Evangeline forecast zone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.729, -92.406 (the zone’s center; the record gives no point)

Scattered trees and power outages were reported across Evangeline Parish. Maximum power outages were around 2400 customers. A few homes had trees land on them resulting in minor damage.

Tropical Storm, Rapides

When
August 29, 12:00 PM CST to August 31, 6:00 PM CST
Where
Rapides forecast zone
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.199, -92.533 (the zone’s center; the record gives no point)

Scattered trees and power outages were reported across Rapides Parish. Maximum power outages were around 6800 customers. A few homes had trees on them resulting in roof damage. One home and two duplexes in Pineville had ankle deep water in them from flooding. One home on the south side of Alexandria had ankle deep water in it from flooding. The LSU Alexandria campus was closed on Friday august 31st due to six inches of standing water across the entire campus. Many roads were closed and impassable on Friday August 31st in Alexandria and Pineville due to the heavy rain and flooding.

Tropical Storm, Avoyelles

When
August 29, 12:00 PM CST to August 31, 6:00 PM CST
Where
Avoyelles forecast zone
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.076, -92.001 (the zone’s center; the record gives no point)

Scattered trees and power lines were blown down across Avoyelles Parish. Maximum power outages were around 4800 customers. A few homes had trees fall on them resulting in minor damage.

Flash Flood, Rapides

When
August 31, 6:58 AM CST to 11:00 AM CST
Where
Rapides County, Kolin to 5 mi S of Smithville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.300, -92.330

Heavy rain from a band of the remnants of Issac flooded portions of Rapides Parish. The band sat over the area dropping over 6 inches of rain at some locations. Several roads were closed along with structures flooded.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408458, 408459, 408460, 408461, 408462, 408463, 408464, 408469, 408470, 408467, 408468, 409182.